Arizona, 2013

Flash Flood in Arizona, August 31, 2013

August 31, 2013 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced very heavy rain and a flash flood down Kanab Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced very heavy rain and a flash flood down Kanab Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 31, 9:45 AM MST, 15 minutes earlier.

Area forecast discussion, Aug 31, 9:45 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SAT AUG 31 2013

.SYNOPSIS...DEEP MONSOON MOISTURE WILL REMAIN ANCHORED OVER ARIZONA
THROUGH SUNDAY...RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. FROM LABOR DAY THROUGH MUCH OF NEXT WEEK...A RETURN
TO MORE TYPICAL MONSOON ACTIVITY IS EXPECTED.

&&

.DISCUSSION...THE MORNING SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD
COVER ACROSS WESTERN ARIZONA WITH CLEARING OF CLOUDS ALONG THE NEW
MEXICO BORDER. THIS CLEARING ACROSS EASTERN ARIZONA IS DUE TO WEAK
UPPER LEVEL SUBSIDENCE AND LESS CLOUDS WILL ALLOW MORE SURFACE
HEATING THIS MORNING WHICH COULD LEAD TO STRONGER STORM DEVELOPMENT
LATER THIS AFTERNOON. THE SUBTROPICAL HIGH WILL REMAIN CENTERED OVER
NEW MEXICO FOR THE NEXT FEW DAYS WITH DEEP MOISTURE ENTRENCHED
ACROSS ARIZONA THROUGH SUNDAY.

AN UPPER LEVEL LOW MOVING SLOWLY NORTHWARD OVER THE KAIBAB PLATEAU
TODAY WILL ENHANCE THUNDERSTORM ACTIVITY WITH PERIODS OF HEAVY RAIN
AND AN ELEVATED RISK FOR FLASH FLOODING. A FLASH FLOOD WATCH REMAINS
IN EFFECT FOR WESTERN COCONINO COUNTY THROUGH THIS EVENING.

WE HAVE INCREASED TODAYS PRECIPITATION CHANCES FOR SOME OF OUR
EASTERN FORECAST ZONES.

&&

.PREVIOUS DISCUSSION...MONSOON MOISTURE WILL REMAIN OVER NORTHERN
ARIZONA WITH THE DEEPEST MOISTURE LOCATED ACROSS THE NORTHWEST
CORNER OF THE STATE.  ANTICIPATE WITH DAYTIME HEATING STORMS WILL
ROAR TO LIFE ONCE AGAIN ACROSS ALL OF NORTHERN ARIZONA. THE BEST
POTENTIAL FOR HEAVY RAIN WILL BE ALONG AND WEST OF A LINE FROM
PAGE-GRAND CANYON-SELIGMAN-LAKE HAVASU CITY. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR MUCH OF THIS AREA THROUGH TONIGHT.
ELSEWHERE...A BIT DRIER AIR WILL BEGIN TO SNEAK INTO ARIZONA FROM
THE EAST. HOWEVER....ENOUGH LOW LEVEL MOISTURE WILL REMAIN FOR THE
DEVELOPMENT OF AFTERNOON AND EVENING THUNDERSTORMS...LESS NUMEROUS
TOWARD THE ARIZONA/NEW MEXICO BORDER.

ON SUNDAY...THE WEAK DISTURBANCE WILL MOVE NORTH OF ARIZONA WITH
STRONG HIGH PRESSURE OVER NEW MEXICO BECOMING THE DOMINANT FEATURE.
EASTERLY FLOW AROUND THE HIGH WILL ALLOW ADDITIONAL DRY AIR TO
FILTER ACROSS NORTHERN ARIZONA. IN GENERAL...STORM COVERAGE WILL BE
LESS ON SUNDAY WITH THE BEST CHANCE ACROSS NORTHWEST ARIZONA IN
CONJUNCTION WITH THE HIGHEST MOISTURE VALUES. STORMS WILL BE MORE
ISOLATED TOWARD THE ARIZONA/NEW MEXICO BORDER.

FOR LABOR DAY INTO NEXT WEEK...STRONG HIGH PRESSURE WILL BECOME
CENTERED OVER COLORADO PRODUCING AN EAST TO SOUTHEAST FLOW ACROSS
ARIZONA. SOMEWHAT DRIER AIR WILL CONTINUE TO MOVE IN FROM THE EAST
BUT MOISTURE IS EXPECTED TO REMAIN SUFFICIENT FOR SCATTERED
AFTERNOON STORMS OVER THE HIGHER TERRAIN...ISOLATED FOR THE VALLEYS.
DAYTIME TEMPERATURES ARE EXPECTED WARM TO NEAR TO ABOVE NORMAL LEVELS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT AN INCREASE IN SHOWERS AND
THUNDERSTORM ACTIVITY BEGINNING AROUND 18Z AND LASTING TILL LATE
AFTERNOON. THE EXCEPTION IS IN NORTHWEST COCONINO COUNTY WHERE
THUNDERSTORMS MAY PERSIST WELL INTO THE LATE EVENING. IFR CONDITIONS
DUE TO LOW VISIBILITY IS LIKELY IN THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ004>007.

&&

PUBLIC.........BOHLIN/MCCOLLUM
AVIATION.......RICKEY

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 31, 3:24 AM MST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
324 AM MST SAT AUG 31 2013

AZZ004>018-037>040-010230-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
324 AM MST SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWEST CORNER OF
COCONINO COUNTY INCLUDING THE GRAND CANYON THROUGH TONIGHT. HIGH
MOISTURE VALUES WILL RESULT IN AREAS OF THUNDERSTORMS AND HEAVY
RAIN. MOIST SOIL CONDITIONS WILL RESULT IN RAPID RUNOFF AND THE
THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY SHOWERS AND THUNDERSTORMS ARE ANTICIPATED...WITH A SLIGHT
DROP-OFF IN ACTIVITY TOWARD THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Cedar City radar (KICX), 134 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 31, 10:00 AM MST to 12:00 PM MST
Where
Coconino County, 12.58 mi NNE of Havasupai to 20.21 mi W of Ryan
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.399, -112.615

A stream gauge on Kanab Creek north of the Colorado River in the Grand Canyon reported a ten foot rise to 9,500 CFS. The Colorado River often fluctuates around this flow in this part of the Grand Canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474836.